Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

October 8, 2021Greenup County, Kentucky

NWS Wilmington, OH issued this special weather statement at Oct 8, 2021, 4:14 PM EDT for Greenup County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Oct 8, 2021, 4:45 PM EDT
In force
31 min
Issued by
NWS Wilmington, OH
Hail
0.00 in
Wind
35

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS81 KILN 082014
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
414 PM EDT Fri Oct 8 2021
 
OHZ088-082045-
Scioto OH-
414 PM EDT Fri Oct 8 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH 445 PM EDT...

At 413 PM EDT, a strong thunderstorm was located over Franklin
Furnace, moving northeast at 10 mph.

HAZARD...Winds gusts up to 35 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Visibility will be poor and hydroplaning 
         is possible.

Locations impacted include...
Wheelersburg, Greenup, South Webster, Franklin Furnace, Sciotodale,
Powellsville, Lyra and Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building. 

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3859 8285 3861 8285 3866 8286 3869 8288
      3874 8287 3883 8275 3875 8269 3869 8270
      3868 8271 3868 8276 3864 8277 3860 8274
      3857 8282
TIME...MOT...LOC 2013Z 237DEG 10KT 3860 8288 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

$$

AR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Oct 8, 3:35 PM EDT, 39 minutes earlier.

Area forecast discussion, Oct 8, 3:35 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
335 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Weakening low pressure will lift north away from the region,
allowing ridging to build into the Ohio Valley this weekend into
early next week. A disturbance moving over the ridge will
provide the next chance for showers late Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A weakening upper low will lift northeast into lower Michigan
tonight. A plume of deep moisture, shallow surface-based
instability, and the lack of a cap will allow scattered showers
and a few storms to continue into the evening hours. The plume
of moisture will shift east later tonight, allowing the
probability for precipitation to decrease from west to east
after midnight.

Decreasing clouds will offer two things overnight: efficient
radiational cooling and the potential for fog toward morning.
Forecast soundings from the NAM and HRW-ARW confirm this
potential... though extent remains a bit uncertain. Have
included areas of fog with a focus in the western half of the
CWA. Lows tonight will reach the upper 50s to around 60
degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Guidance suggests the fog may lift into a stratus deck after
sunrise Saturday. However, beyond late morning, expecting
partly cloudy skies and dry weather as mid-level ridging builds
into the Ohio Valley from the southwest. Sunshine and increasing
heights will allow high temperatures to reach into the upper
70s by afternoon.

A weak H5 shortwave will drop down the east side of the ridge
Saturday night. While the position of the disturbance does not
support adding precipitation to the forecast, we will see some
increase in clouds after midnight. Temperatures will dip into
the upper 50s to low 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Mid level ridging will be building northeast into the eastern Great
Lakes and the Ohio Valley on Sunday. Also, the surface pressure
gradient will increase between a frontal system to our west and
surface high pressure to the east. The result will be an uptick in
low level southerly flow along with continued much above normal
temperatures for October. Highs will range from 80 to 85. These
values will approach near record highs in spots (such as Dayton).

The mid level ridge will be shifting east Sunday night into Monday
as mid level energy from the southern Plains ejects northeast toward
the Ohio Valley. We should squeeze out a mainly dry day. With
southerly flow continuing, it will be very warm once again with
highs similar to Sunday's readings, ranging between 80 to 85. These
values will approach near records in some locations (Dayton).

For the period Monday night into Tuesday, aforementioned mid level
energy will weaken considerably as it move northeast across our
area. A surface cold front will accompany this feature which will
move through during this time frame. Greatest chance for pcpn will
occur early and across the western CWFA Monday night due to the
weakening nature of the system. Only a low chance of pcpn is
expected across the north/east on Tuesday until the front passes
through. The threat for thunder will be low as instability is
expected to significantly decrease Monday night. After warm lows in
the 60s, highs on Tuesday will be a little cooler, ranging from near
75 west to near 80 east.

High pressure at the surface and aloft will return to the Ohio
Valley Tuesday night into Wednesday. Dry weather is expected with
high temperatures still averaging above normal, in the mid 70s to
near 80.

Long range models concur that mid level energy will be riding on the
back side of the mid level ridge by the end of next week. This will
gradually push a cold front slowly east into the region, with more
bona fide mid level energy arriving by the weekend. The front will
bring an increase in clouds and a chance for showers. Temperatures
will still be above normal ahead of the frontal boundary.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Expecting a period of MVFR cumulus with initial afternoon
heating, then becoming VFR and scattering in parts of the area.
Showers and some thunderstorms will develop, mainly in the
afternoon. At this point do not expect coverage to be too high,
but best chance of TS should be near Columbus terminals, with
a chance also near Cincinnati.

Clouds will decrease further after 00Z. Guidance suggests
overnight fog potential in the north, with stratus possible across
all the terminals.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...Hogue
SHORT TERM...Hogue
LONG TERM...Hickman
AVIATION...Hogue
Hazardous weather outlook, Oct 8, 5:01 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
501 AM EDT Fri Oct 8 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
501 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
414 PM EDT Fri Oct 8 2021

OHZ088-082045-
Scioto OH-
414 PM EDT Fri Oct 8 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN SCIOTO
COUNTY THROUGH 445 PM EDT...

At 413 PM EDT, a strong thunderstorm was located over Franklin
Furnace, moving northeast at 10 mph.

HAZARD...Winds gusts up to 35 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Wheelersburg, Greenup, South Webster, Franklin Furnace, Sciotodale,
Powellsville, Lyra and Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3859 8285 3861 8285 3866 8286 3869 8288
      3874 8287 3883 8275 3875 8269 3869 8270
      3868 8271 3868 8276 3864 8277 3860 8274
      3857 8282
TIME...MOT...LOC 2013Z 237DEG 10KT 3860 8288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH

AR

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.